Florida, 2008Hail and Damaging Winds in Florida, April 5, 2008
April 5, 2008 · NWS TBW · 5 events in 2 counties and zones
A warm, moist and unstable airmass in place ahead of a cold front combined with strong daytime heating and upper level energy passing over the area to produce showers and thunderstorms containing severe hail and winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm, moist and unstable airmass in place ahead of a cold front combined with strong daytime heating and upper level energy passing over the area to produce showers and thunderstorms containing severe hail and winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 5, 12:45 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Apr 5, 12:45 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
145 PM EDT SAT APR 5 2008
.SHORT TERM (TONIGHT - MONDAY)...LARGE AREA OF SHOWERS AND
THUNDERSTORMS OVER THE NORTH CENTRAL GULF OF MEXICO AND SOUTHEAST
U.S. AHEAD OF A COLD FRONT WILL PUSH EAST OVER THE NORTHERN AND
CENTRAL FORECAST AREA TONIGHT. THE FRONT WILL BECOME STATIONARY
ACROSS NORTH FLORIDA ON SUNDAY WITH NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS WEST CENTRAL FLORIDA IN THE DEEP TROPICAL
MOISTURE SOUTH OF THE BOUNDARY. A FEW STORMS WILL BE STRONG WITH
STRONG WINDS...SMALL HAIL...AND VERY HEAVY RAIN. SCATTERED SHOWERS
AND THUNDERSTORMS WILL PERSIST INTO SUNDAY NIGHT...DECREASING IN
AREAL COVERAGE ON MONDAY AS SURFACE HIGH PRESSURE OVER THE MID
ATLANTIC BEGINS TO BUILD SOUTH AND PUSHES THE FRONT SOUTH OF THE
AREA. DRY STABLE AIR WILL ADVECT OVER WEST CENTRAL FLORIDA
&&
.LONG TERM (MONDAY NIGHT - SATURDAY)...LATEST GFS/DGEX ARE SHOWING
BETTER AGREEMENT REGARDING THE STALLED FRONTAL BOUNDARY NORTH OF THE
STATE MONDAY NIGHT AND TUESDAY WITH BOTH SOLUTIONS SHOWING A MUCH
WEAKER SYSTEM ALONG WITH LOWER POPS FOR THE AREA. HOWEVER...THERE
SHOULD BE ENOUGH LOW LEVEL MOISTURE LINGERING AROUND THE AREA IN
ORDER TO GENERATE SOME SHOWERS AND PM THUNDERSTORMS AS DAYTIME
HEATING TAKES PLACE. WILL KEEP 20/30 POPS FROM NORTH TO SOUTH FOR
TUESDAY AFTERNOON...THEN ISOLATED 20 PERCENT THROUGH THURSDAY
AFTERNOON. GFS HAS ALSO MOVED THE FORMATION OF A SYNOPTIC LOW
FURTHER TO THE NORTHEAST OF FLORIDA ON MONDAY EVENING WHICH IS NOW
ACTUALLY CONTRIBUTING TO A FASTER DRYING TREND BY ADVECTING A DRIER
AIRMASS FROM THE NORTH. FRIDAY LOOKS FAIRLY DRY. ANOTHER FRONTAL
BOUNDARY IS DEPICTED BY THE MODELS APPROACHING FLORIDA BY SATURDAY
MORNING...BUT WILL WAIT FOR MORE MODEL PERSISTENCE BEFORE
INCORPORATING ANY KIND OF SIGNIFICANT WEATHER FOR NEXT WEEKEND.
WITH RAIN AND LOW LEVEL MOISTURE DOMINATING MOST OF THE LONG TERM
EXPECT TEMPERATURES TO REMAIN SEVERAL DEGREES ABOVE NORMALS.
&&
.AVIATION...SCATTERED TO BROKEN LAYERS OF LOW LEVEL CU AROUND 1500
FEET WILL CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS ALONG
WITH SHOWERS AND THUNDERSTORM ACTIVITY LATER TODAY. WINDS WILL ALSO
BECOMING BREEZY AND GUSTY THROUGH THE EARLY EVENING HOURS.
GENERALLY...EXPECT EXTENDED PERIODS OF MVFR TO PREVAIL THROUGH
SUNDAY MORNING WITH CEILINGS IN THE 1000-2000 FEET RANGE ALONG WITH
BRIEF PERIODS OF IFR CIGS/VIS ACCOMPANYING THE STRONGEST STORMS.
&&
.MARINE...EXERCISE CAUTION CONDITIONS UNTIL AROUND MIDNIGHT. WINDS
AND SEAS WILL GRADUALLY DECREASE LATE TONIGHT. NUMEROUS SHOWERS AND
THUNDERSTORMS TONIGHT AND SUNDAY...ESPECIALLY OVER THE NORTHERN AND
CENTRAL WATERS. HIGH PRESSURE WILL BUILD OVER THE WATERS MONDAY AND
HOLD THROUGH MIDWEEK WITH DRIER AIR ADVECTING OVER THE AREA.
&&
.FIRE WEATHER...HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL LEVELS
THROUGH THE WEEKEND WITH NO FIRE WEATHER ISSUES EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 69 80 69 81 / 60 70 60 30
FMY 70 83 69 83 / 30 50 40 30
GIF 69 82 66 82 / 50 70 60 30
SRQ 70 81 69 82 / 50 50 40 30
BKV 67 80 65 81 / 60 70 60 30
SPG 70 79 70 79 / 60 70 60 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT EXERCISE CAUTION THROUGH 11 PM
TONIGHT FROM BONITA BEACH TO SUWANNEE RIVER OUT 60 NM
INCLUDING TAMPA BAY.
&&
SHORT TERM/MARINE/FIRE WEATHER...EO
LONG TERM/AVIATION...ARHazardous weather outlook, Apr 5, 3:17 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
417 AM EDT SAT APR 5 2008
FLZ039-042-043-048>052-055>057-060>062-065-052300-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
417 AM EDT SAT APR 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER CENTRAL AND
EASTERN LOCATIONS THIS AFTERNOON AND EVENING...
THUNDERSTORM IMPACT...DEEP MOISTURE WILL OVERSPREAD THE AREA TODAY
AS SOUTHWEST FLOW INCREASES AHEAD OF A COLD FRONT. THIS MOISTURE WILL
COMBINE WITH STRONG SURFACE HEATING AND A NEARBY TROUGH TO CREATE
THUNDERSTORMS OVER MOST OF THE AREA. THE BEST CHANCE FOR THUNDERSTORMS WILL
EXIST OVER EASTERN INTERIOR LOCATIONS FROM SUMTER SOUTHWARD THROUGH DESOTO
COUNTY AND AREAS TO THE EAST. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS
40 MPH. THE MAJORITY OF STORMS THAT DEVELOP WILL PRODUCE VERY HEAVY
RAINFALL...SMALL HAIL...AND GUSTY WINDS. CONVECTION WILL FAVOR THE AFTERNOON
AND EVENING HOURS.
WIND AND WAVES IMPACT...SOUTH WINDS OF 15 TO 20 KNOTS WILL IMPACT
ALL WATERS TODAY. LOCAL GUSTS TO 25 OR MORE KNOTS WILL BE POSSIBLE
IN AREAS CLOSE TO THE COAST AND IN TAMPA BAY DURING THE AFTERNOON
AND EARLY EVENING. CONDITIONS WILL BE CHOPPY...AND SMALL CRAFT
SHOULD EXERCISE CAUTION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH MID WEEK AS
A FRONT REMAINS STALLED OVER CENTRAL AND SOUTHERN FLORIDA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
PLEASE PHONE IN REPORTS OF STRONG TO SEVERE THUNDERSTORMS TO THE
NWS OFFICE IN RUSKIN USING THE SPOTTER-LINE.
CANTIN
In the hours before
Special weather statement, Apr 5, 3:35 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
435 PM EDT SAT APR 5 2008
FLZ052-052100-
POLK-
435 PM EDT SAT APR 5 2008
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN POLK COUNTY...
A THUNDERSTORM...MOVING NORTH AT 20 MPH...WILL AFFECT RURAL SOUTHERN
POLK COUNTY AND LAKE WALES...UNTIL 500 PM EDT. GUSTY WINDS 40 TO 50
MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE
LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED.
TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.
SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.
REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION
JLC
Thunderstorm Wind, Polk
- When
- April 5, 3:53 PM EST to 3:58 PM EST
- Where
- Polk County, 4 mi SSE of Lake Wales
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 27.846, -81.555
The public reported an estimated wind gust of 60 MPH and a five minute duration of pea to dime size hail.
Hail, Polk
- When
- April 5, 3:58 PM EST
- Where
- Polk County, 1 mi S of Lake Wales
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.886, -81.580
A trained spotter located on U.S. Highway 27 reported quarter size hail and estimated wind gusts of 60 to 70 MPH.
Thunderstorm Wind, Polk
- When
- April 5, 3:58 PM EST
- Where
- Polk County, 1 mi S of Lake Wales
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 27.886, -81.580
A trained spotter located on U.S. Highway 27 reported quarter size hail and estimated wind gusts of 60 to 70 MPH.
Hail, Polk
- When
- April 5, 4:33 PM EST
- Where
- Polk County, 1 mi W of Babson Park
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 27.830, -81.546
The public estimated nickel sized hail at Crooked Lake.
Thunderstorm Wind, Pinellas
- When
- April 5, 7:55 PM EST
- Where
- Pinellas County, Madeira Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 27.800, -82.800
The American Legion on Madeira Beach had part of the patio roof torn off and a 5-ton air conditioning unit tipped over from an estimated wind gust of 50 knots. A telephone pole near the property was snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Alabama, April 5, 2008$50,000 · 55 kt wind · 1 event
- Damaging Winds in Florida, April 5, 2008$25,000 · 63 kt wind · 4 events
- Damaging Winds in Florida, April 5, 2008$25,000 · 50 kt wind · 3 events
- Flash Flooding in Alabama, April 5, 2008$25,000 · 2 events
- Winter Storm in Minnesota, April 5 to 7, 200815 events
- Damaging Winds and Lightning Strike in Florida, April 5, 2008$10,000 · 50 kt wind · 14 events
- Winter Storm in Minnesota, April 5 to 7, 200810 events
- Heavy Snow in Montana, April 5, 20088 events
- Heavy Snow in South Dakota, April 5 to 6, 20088 events
- Tornado and Damaging Winds in North Carolina, April 5, 2008$6,000 · EF0 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 5, 20085 events
- Flash Flooding in Mississippi, April 5, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86069, 86068, 91975, 86070, 86071.